Wyoming, 2025

High Wind in Wyoming, December 9 to 11, 2025

December 9 to 11, 2025 · NWS RIW · 6 events in 6 counties and zones

A Pacific cold front and trough moved through Wyoming and brought high wind to portions of central Wyoming.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A Pacific cold front and trough moved through Wyoming and brought high wind to portions of central Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 8, 9:31 PM MST, 3 hours 11 minutes earlier. Its key messages:

  • Persistent moderate snowfall continues across the northwest WY mountains tonight. Snow then continues through Thursday, with greatest amounts (1 to 2 feet) across the Absarokas, Pitchstone Plateau, and near Togwotee Pass.
  • Strong to high wind is likely (greater than a 90% chance) across much of central and southern Wyoming late Monday night through Tuesday. Strongest winds (60 to 70+ mph) will be along the South Pass to Casper Corridor and along the Absarokas and Wind River Mountains Tuesday morning.
  • Temperatures will remain 10 to up to 20 degrees above normal across much of the region through Thursday.
Area forecast discussion, Dec 8, 9:31 PM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
931 PM MST Mon Dec 8 2025

.KEY MESSAGES...

- Persistent moderate snowfall continues across the northwest WY
  mountains tonight. Snow then continues through Thursday, with
  greatest amounts (1 to 2 feet) across the Absarokas,
  Pitchstone Plateau, and near Togwotee Pass.

- Strong to high wind is likely (greater than a 90% chance)
  across much of central and southern Wyoming late Monday night
  through Tuesday. Strongest winds (60 to 70+ mph) will be
  along the South Pass to Casper Corridor and along the
  Absarokas and Wind River Mountains Tuesday morning.

- Temperatures will remain 10 to up to 20 degrees above normal
  across much of the region through Thursday.

&&

.UPDATE...
Issued at 205 PM MST Mon Dec 8 2025

There was not much change to the overall forecast with snowfall
amounts and winds remaining generally on track. Regarding
snowfall amounts, there was an uptick across the Tetons and also
across the northern Bighorns with the latest forecast. Given
that, have opted to hoist an Advisory for the Bighorns and have
upgraded the Watch to a Warning for the Tetons. The combination
of wind and snow will be the main concern for both locations,
more so than amounts. This will be a long-duration event, with
snow lingering well into Thursday (beyond the ending of the
hazards), however, winds will decrease by Wednesday late
afternoon, as will snowfall rates, hence keeping with the 5 PM
Thursday timing for ending the highlights. The other Watch areas
(Wind River Mountains and Salt/Wyoming Ranges) will likely see
Warning amounts, but given the long-duration of the event (over
48 hours) and the limited travel concerns (no impacts to travel
corridors) have opted for Advisories for those zones.

Regarding wind, the only notable change from the previous forecast
was to add a High Wind Warning for the upper Wind River Basin to
include Dubois. This area favors west-northwest flow and as the jet
moves through tonight, it is looking likely that they will see gusts
around 50 to 60 mph, with locally stronger gusts possible. Notably,
latest NAM model indicates a period of 70 to 80kts at 700mb Tuesday
late morning into the early afternoon. Though not expecting that to
fully mix to the surface, it is significant enough of a signal to
warrant the Warning. Winds do not look to be as strong on Wednesday
for that area, so have only kept the Warning through Tuesday
afternoon, rather than Wednesday afternoon with the other High Wind
highlights.

&&

.DISCUSSION...
Issued at 306 AM MST Mon Dec 8 2025

Sometimes I think the weather is like a rubber band. Basically, you
can have a long stretch of quiet weather, but each day builds up
tension in the band. Eventually, it ends up snapping. And this is
the case over the next few days. Much of November was very quiet and
tranquil weather wise. And we are now in one of the more active
periods we have had in a while. And a rather complex one, with most
threats including wind and snow. In a bit of a change in format, we
will hit each one of these individually followed by a general
outlook of aspects of the forecast that are less impactful as well
as the weather past Wednesday night.

SNOW DISCUSSION...We continue to have some mainly light snow falling
over the western mountains as I write this around 2 am. It is
beginning to let up in the Tetons, so we will likely expire the
advisory around 5 am. There should then be a lull in the snow for
around 12 to 24 hours before the next round of snow moves in from
north to south as a boundary sags southward and a potent 140 knot
jet sags southward toward the area, enhancing upper level
divergence. The highest confidence for heavy snow continue to be in
the Absarokas where there will be some orographic enhancement to go
along with the jet energy. Many locations here have greater than a 9
in 10 chance of a foot of new snow with some of the southern
portions of the range having nearly a 1 in 2 chance of 2 feet or
more. This, combined with some strong wind, looks to be the most
impacted area. So, we have issued a Winter Storm Warning here
starting tonight and continuing through Wednesday afternoon.
Southern portions of Yellowstone Park also have a greater than 3 out
of 5 chance of a foot of new snow, but lesser amounts elsewhere. As
a result, we had more questions about a warning here, but with the
strong wind we went ahead and issued and also to match up with our
neighbors to the north. Northern portions of the Park will likely
only see advisory amounts though.

Further south there are more questions, as the dynamics are not as
favorable here with the jet being further away. Nevertheless, a
decent portion of the Tetons, Wind Rivers and Salt and Wyoming Range
have at least a 1 in 2 chance of a foot of new snow. I'm not
completely convinced yet though. Since the bulk of the snow here
would not fall until at least Tuesday, we have elected to go with
watches and let future shifts decide between warnings, advisories or
even nothing. As for the Bighorns, there is at least a 3 out 4
chance of greater than 6 inches of new snow, but the chance of a
foot is generally less than 1 out of 3. Any impactful snow would
hold off until Tuesday afternoon or evening, so we still have time
to decide on any highlights here.

As for the lower elevations, impacts look minimal. Warmer air will
try to push into the area, especially on Wednesday. With 700
millibar temperatures expected to rise as high as minus 2 by
Wednesday, snow levels may rise as high as 7500 feet, keeping the
valleys a rain / snow mix and even all rain at times. Chances
of 3 inches of snow or more are basically zero because of this.
As for the lower elevations East of the Divide, there could be
some light snow in the Big Horn Basin and Johnson County. But,
with the warmer air moving in, especially on Wednesday, any
accumulation would be negligible.

One caveat is that there is still some spread in the details of
timing of the periods of heaviest snow. The deterministic runs have
a lot of differences as well, with the European much wetter than the
GFS for example.

WIND DISCUSSION...We are already starting to see some gusty wind
develop in places like Casper this morning. There has been a bit of
a change in that the jet has moved a bit further north, and this
brought some of the strongest wind gusts down a bit. However, we
still have a good set up for strong wind much of southern and
central Wyoming in the right front quadrant of the jet, a tight
pressure gradient and strong winds at 700 millibars. The strongest
700 millibar winds are now down to around 60 to 65 knots as opposed
to the 80 knots yesterday, guidance does tend to be a bit bold a few
days out. Nevertheless, we still have a very good chance of high
wind across much of the area. Much of the southwestern wind corridor
from Kemmerer to Rock Springs to Casper has at least a 3 in 4 chance
of wind gusts past 55 mph sometime between Monday night and
Wednesday night. With this, we have upgraded the High Wind Watch
to warning for all of the zones starting at 11 pm tonight. The
most prolonged high wind will be across southern Lincoln and
Sweetwater County, this includes Interstate 80 as well. In Natrona
County, Tuesday looks like the most impactful day with a greater
than 4 out of 5 chance of wind gusts past 55 mph. Chances drop
a bit on Wednesday, but not enough confidence to drop it for
this day.

There are two other areas of concern. One is in northern Johnson
County, which could see a brief period of high wind Wednesday
afternoon as flow turns northwest, with some areas having a greater
than 1 in 2 chance of wind gusts past 50 mph. The other is the Upper
Wind River Basin, which has a similar set up. Again, this would
likely not be until Tuesday, so there is still time to decide. Gusty
winds are possible elsewhere, but changes of high wind are 1 out of
4 or less.

REST OF THE FORECAST...It will be fairly mild outside of the
mountains, with some areas seeing highs into the 40s and even the
50s, especially on Wednesday as flow becomes southwesterly. We are
also watching another piece of energy that could bring some
precipitation to northern Wyoming later Thursday into Friday. There
is a large spread in guidance though so confidence remains rather
low. Looking ahead to next weekend, at this point to looks largely
dry with a gusty wind and above normal temperatures, but confidence
remains rather low.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 930 PM MST Mon Dec 8 2025

VFR conditions to start the period with JAC having low ceilings
but VFR. Snow showers for JAC but light in nature overnight with
all other TAF sites dry. A rain/snow mix likely at JAC after 15Z
due to warmer temperatures after sunrise becoming straight snow
after 01Z with nighttime cooling. Minimal chances at COD/WRL/CPR
after 19Z carrying only VCSH through 01Z. Otherwise, windy
conditions throughout the period remaining elevated overnight.
Strongest winds at COD/JAC/RIW up to 30kts with RKS up to 45kts
after 17Z remaining elevated overnight into Wednesday as well up
to 30-35kts. Other locations will be breezy but less winds up to
18-25kts. Mid level ceilings throughout for all locations
remaining VFR except JAC down to MVFR around 1-1.5kft in the
late afternoon/early evening timeframe.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 5 PM MST Wednesday for WYZ001-002.

Winter Weather Advisory from 5 AM Tuesday to 5 PM MST
Wednesday for WYZ008-014-015-024.

Winter Storm Warning from 5 AM Tuesday to 5 PM MST Wednesday
for WYZ012.

High Wind Warning until 2 PM MST Tuesday for WYZ016.

High Wind Warning until 5 AM MST Thursday for WYZ019-020-022-
027>030.

&&

UPDATE...Hensley
DISCUSSION...Hattings
AVIATION...Lowe
Hazardous weather outlook, Dec 8, 3:15 AM MST, 21 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
315 AM MST Mon Dec 8 2025

WYZ001>020-022>030-091400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-
Southeast Bighorn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
315 AM MST Mon Dec 8 2025

...Winter Storm Watches and Warnings in effect for most of the
western mountains tonight through Wednesday...

...High Wind Warning in effect across southern Wyoming and Natrona
County from late tonight through Wednesday night...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Mainly light snow in the mountains. Heavier snow moving back into
the northern mountains tonight. Please see Winter Weather Products
and forecasts for details.

Strong to high wind developing from Kemmerer through Rock Springs
and into Natrona County. Please see High Wind Warnings for
details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday and Wednesday...Snow likely in the western and northern
mountains. Strong to high wind continuing in southern Wyoming.

Thursday night and Friday...Another chance for snow in the
northern mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
December 9, 12:42 AM MST to December 11, 10:20 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Numerous locations reported wind gusts past 60 mph. The strongest wind was along Wyoming Boulevard to the south of Casper where gusts up to 71 mph were recorded.

High Wind, Casper Mountain

When
December 9, 12:42 AM MST to December 11, 10:20 AM MST
Where
Casper Mountain forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

The north face of Casper mountain had 65 to 75 mph gusts reported.

High Wind, Green Mountains & Rattlesnake Range

When
December 9, 1:50 AM MST to 9:10 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

At the Camp Creek and Fales Rock RAWS sites, wind gusts 65 to 75 mph were recorded.

High Wind, East Sweetwater County

When
December 9, 5:44 AM MST to December 11, 3:44 AM MST
Where
East Sweetwater County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

A maximum wind gust of 67 mph was reported at a RAWS site to the southeast of Rock Springs.

High Wind, Rock Springs & Green River

When
December 10, 1:00 PM MST
Where
Rock Springs & Green River forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Estimated wind gusts of 50 mph blew down a large tree in Rock Springs which destroyed a shed and caused minor damage to the roof of the theatre building.

High Wind, Wind River Basin

When
December 10, 4:53 PM MST to 5:54 PM MST
Where
Wind River Basin forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

At the Riverton airport, wind gusted as high as 74 mph. A tree was blown down in a neighborhood near the Riverton high school.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1306232, 1309299, 1306231, 1306233, 1306234, 1306235.